Arizona, 2006

Flash Flood in Arizona, August 17, 2006

August 17, 2006 · NWS FGZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 17, 2:30 PM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 17, 2:30 PM MST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST THU AUG 17 2006

.SYNOPSIS...EXPECT FEWER THUNDERSTORMS THROUGH FRIDAY AS DRIER AIR
MOVES ACROSS ARIZONA FROM THE WEST. ON SATURDAY...MOISTURE IS
EXPECTED TO MOVE SLOWLY BACK INTO THE AREA FROM THE EAST. THIS WILL
LEAD TO AN INCREASE IN THUNDERSTORM COVERAGE THROUGH THE WEEKEND AND
EARLY NEXT WEEK.

&&

.DISCUSSION...ISOLATED THUNDERSTORMS DEVELOPED TODAY OVER THE HIGHER
TERRAIN EAST OF A PRESCOTT TO PAGE LINE. THESE STORMS WERE MOVING
NORTHEAST ABOUT 10 MPH. CONVECTIVE ACTIVITY IS EXPECTED TO LAST INTO
THE EVENING HOURS THEN DISSIPATE AFTER DARK.

A SHORT WAVE TROUGH THAT MOVED THROUGH THE UPPER GREAT BASIN TODAY
WILL CONTINUE MOVING EAST TONIGHT AND FRIDAY. THIS WILL ALLOW THE
HIGH PRESSURE RIDGE TO BUILD BACK OVER TEXAS AND NEW MEXICO OVER THE
WEEKEND. THE CIRCULATION AROUND THE HIGH WILL INCREASE MOISTURE OVER
ARIZONA FURTHER WESTWARD. THIS WILL LEAD TO LOW TO MODERATE
THUNDERSTORM ACTIVITY THROUGH THE WEEKEND AND INTO NEXT WEEK.

&&

.AVIATION...FOR THE 00Z PACKAGE...ISOLATED THUNDERSTORMS ARE
EXPECTED TO CONTINUE EAST OF A KPRC-KPGA LINE THROUGH 02Z. SCATTERED
THUNDERSTORMS ARE EXPECTED OVER THE WHITE MOUNTAINS EARLY THIS
EVENING. EXPECT THE STORMS TO DIMINISH AFTER 02Z. ISOLATED STORMS
ARE EXPECTED TO DEVELOP AGAIN AFTER 18Z ON FRIDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MAS
Hazardous weather outlook, Aug 17, 10:00 AM MST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU AUG 17 2006

AZZ004>018-037>040-180700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST WED AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DRIER AIR HAS MOVED OVER MUCH OF NORTHERN ARIZONA FROM THE WEST THIS
MORNING. AS A RESULT...EXPECT ONLY ISOLATED THUNDERSTORMS FROM
FLAGSTAFF WESTWARD. WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED
ACROSS NORTHERN GILA COUNTY AND WHITE MOUTAINS. THE MAIN THREAT
TODAY WILL BE BRIEF HEAVY RAIN AND THE POSSIBILITY OF FLASH FLOODING
IN AREAS WHICH HAVE RECEIVED HEAVY RAIN OVER THE PAST SEVERAL DAYS.
STORMS TODAY WILL GENERALLY MOVE FROM SOUTHWEST TO NORTHEAST OFF THE
HIGHER TERRAIN AND INTO THE LOWER VALLEYS ACROSS NORTHERN ARIZONA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SLIGHT INCREASE IN MOISTURE WILL BEGIN ON FRIDAY FROM THE EAST.
CONDITIONS WILL RETURN TO NORMAL AS MORE MOISTURE MOVES BACK WEST
LATE IN THE WEEKEND...OR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 17, 3:03 PM MST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
303 PM MST THU AUG 17 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     DOWNBURST        WILLIAMS                35.26N 112.17W
06/24/2006                   COCONINO           AZ   AWOS

            WIND GUST TO 72 KNOTS

0505 PM     DOWNBURST        CHINO VALLEY            34.76N 112.46W
06/24/2006                   YAVAPAI            AZ   TRAINED SPOTTER

            WIND GUST OF 68 MPH

&&

MAS

The radar

The Flagstaff radar (KFSX), 93 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gila

When
August 17, 7:23 PM MST to 9:30 PM MST
Where
Gila County, Canyon Day
Reported by
LAW ENFORCEMENT
Coordinates
33.800, -110.812 (the zone’s center; the record gives no point)

Flash flooding closed portions of Highway 73 from Canyon Day west to Highway 60 (near Carrizo). Flooding was also reported in Canyon Day Flats and Bear Canyon.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529563.